New York, 2005

Flood in New York, April 3, 2005

April 3, 2005 · NWS ALY · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 3, 8:41 AM EST, 1 hour earlier.

Area forecast discussion, Apr 3, 8:41 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
941 AM EDT SUN APR 3 2005

.SHORT TERM (REST OF TODAY)...LATEST RADAR PICTURE SHOWING PRECIP
STARTING TO ROTATE BACK INTO WESTERN PORTION OF CWA.  WILL UPDATE
GRIDS AND ZONES TO ADJUST POPS FOR THIS AFTERNOON AND ALSO INTRODUCE
A CHANCE OF SNOW SHOWERS TONIGHT WITH COOLER AIR MOVING IN TONIGHT.
HAVE ALSO ADJUSTED TEMPS FOR TODAY.
&&

.PREVIOUS DISCUSSION...
(ISSUED 535 AM EDT SUN APR 3 2005)

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...
THE CYCLONE THAT BROUGHT HEAVY RAIN TO THE COUNTY WARNING AREA
YESTERDAY AND EARLY SATURDAY NIGHT HAS REACHED ITS PEAK INTENSITY
AND WILL WEAKEN AS IT MOVES NORTHWARD INTO NEW YORK TODAY.  A LARGE
AREA OF DRY AIR IN THE UPPER ATMOSPHERE HAS MOVED OVER THE COUNTY
WARNING AREA...AND THE RAINFALL WAS MUCH LESS WIDESPREAD AND LIGHTER
THAN IT WAS SATURDAY EVENING.  THERE WILL BE RAINFALL TODAY AT
TIMES...BUT IT WILL BE SHOWERY AND MUCH OF THE MORNING WILL BE DRY
IN A LARGE PORTION OF THE COUNTY WARNING AREA.  THE PRECIPITATION
WILL BECOME MORE WIDESPREAD THIS AFTERNOON INTO THIS EVENING AS THE
UPPER LEVEL CYCLONE MOVES INTO CLOSER PROXIMITY.  THE RAINFALL WILL
BECOME LESS WIDESPREAD BY MONDAY AS THE SYSTEM CONTINUES TO WEAKEN
AND MOVE NORTHEAST.  DRIER AIR WILL SLOWLY TAKE HOLD THROUGH MONDAY
NIGHT...AND BY DAYBREAK TUESDAY...THE AREA SHOULD BE ENTIRELY DRY.
WE CONTINUED THE FLOOD WATCH THROUGH 6 PM TONIGHT.  SEVERAL
WATERWAYS WERE FLOODING...AND OTHERS WERE RISING RAPIDLY.  ANY
ADDITION RUNOFF FROM RAINFALL AND MELTING SNOW WILL EXACERBATE THE
SITUATION.  IT WAS QUITE MILD LAST NIGHT...WITH TEMPERATURES IN THE
50S IN MUCH OF THE REGION...SO MELTING SNOW WAS LIKELY CONTRIBUTING
TO RUNOFF.  LITTLE TEMPERATURE CHANGE IS EXPECTED TODAY AS CLOUDS
AND SHOWERS DAMPEN THE NORMAL DIURNAL TEMPERATURE RISE.  TONIGHT...A
COLDER AIR MASS WILL SLOWLY TAKE HOLD...AND RAIN SHOWERS WILL CHANGE
TO SNOW SHOWERS IN THE HIGHER ELEVATIONS TO THE WEST AND NORTH OF
THE HUDSON VALLEY.  SLIGHT ACCUMULATIONS OF SNOW ARE POSSIBLE IN THE
HILLS AND MOUNTAINS.  THE MAXIMUM AND MINIMUM TEMPERATURES WERE
SELECTED FROM THE AVIATION AND NORTH AMERICAN MESOSCALE MODELS.  WE
FAVORED THE HIGHER AVIATION VALUES FOR MINIMUM READINGS TONIGHT AND
WENT WITH A BLEND OF GUIDANCE FOR THE MAXIMUM TEMPERATURES TODAY AND
MONDAY AND FOR THE MINIMUM READINGS MONDAY NIGHT.  THE WIND FORECAST
WAS MAINLY FROM THE NORTH AMERICAN MESOSCALE MODEL.  THE PROBABILITY
GUIDANCE FROM THESE MODELS WAS CATEGORICAL AND LIKELY...AND WE SAW
NO REASON TO DISAGREE.  THE PROBABILITY GUIDANCE REMAINS HIGH
TONIGHT AND FALLS OFF BY MONDAY.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE PREVIOUS FORECAST LOOKED REASONABLE AND WE MADE ONLY A FEW
CHANGES INTO THE MIDWEEK PERIOD BASED ON THE LATEST GUIDANCE.

HYDROLOGY...
WIDESPREAD MODERATE TO MAJOR FLOODING IS TAKING PLACE MAINLY ACROSS
THE CATSKILL AND SCHOHARIE BASINS.  MORE FLOODING IS POSSIBLE
THROUGH SUNDAY AS THE RUNOFF AND SNOWMELT CONTINUES TO SWELL SMALL
STREAMS TO THE NORTH AND WEST OF ALBANY. THESE STREAMS WILL FEED
INTO THE LARGE RIVERS BRINGING SOME OF THEM AT OR ABOVE FLOOD STAGE.
PLEASE REFER TO OUR LATEST FLOOD STATEMENTS AND WARNINGS REGARDING
FLOODING. AS FAR AS ADDITIONAL RAINFALL GOES...WE GENERALLY EXPECT A
QUARTER OF AN INCH OR LESS IN WIDELY SCATTERED SHOWERS ON SUNDAY
INTO SUNDAY NIGHT. DRIER WEATHER SHOULD FOLLOW MONDAY INTO WEDNESDAY
GIVING OUR HSA SOME TIME TO DRY OUT BEFORE THE NEXT POSSIBLE
RAINSTORM THREATENS BY THURSDAY.

AVIATION...

THE HEAVY RAINS HAVE LEFT MOST OF THE AREA AND THE WIND WAS
DIMINISHING.  HOWEVER...MVFR/IFR CIGS WILL PERSIST OVERNIGHT ALONG
WITH SOME SPOTTY DRIZZLE AND PATCHY FOG. THE CEILINGS WILL REMAIN IN
THE MVFR/VFR THRESHOLD ON SUNDAY WITH WIDELY SCATTERED SHOWERS AND
RELATIVELY LIGHT WIND UNDER 12 KTS. SHOWERS WILL BECOME A LITTLE
MORE NUMEROUS BY SUNDAY EVENING..AND COULD MIX IN WITH A LITTLE
SNOW...ESPECIALLY NORTH AND WEST OF ALBANY.

FIRE WEATHER...DAMP CONDITIONS WILL CONTINUE TODAY AND ONLY SLOWLY
DRY OUT MONDAY INTO TUESDAY. THE FIRE WEATHER THREAT WILL REMAIN
VERY LOW INTO THE WORK WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NY...NONE.
VT...NONE.

&&
Hazardous weather outlook, Apr 3, 6:01 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
701 AM EDT SUN APR 3 2005

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-041100-
BENNINGTON VT-EASTERN ALBANY NY-EASTERN COLUMBIA NY-
EASTERN DUTCHESS NY-EASTERN GREENE NY-EASTERN RENSSELAER NY-
EASTERN SCHENECTADY NY-EASTERN ULSTER NY-EASTERN WINDHAM VT-
HAMILTON NY-MONTGOMERY NY-NORTHERN BERKSHIRE MA-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-NORTHERN LITCHFIELD CT-NORTHERN SARATOGA NY-
NORTHERN WARREN NY-NORTHERN WASHINGTON NY-SCHOHARIE NY-
SOUTHEAST WARREN NY-SOUTHERN BERKSHIRE MA-SOUTHERN FULTON NY-
SOUTHERN HERKIMER NY-SOUTHERN LITCHFIELD CT-SOUTHERN SARATOGA NY-
SOUTHERN WASHINGTON NY-WESTERN ALBANY NY-WESTERN COLUMBIA NY-
WESTERN DUTCHESS NY-WESTERN GREENE NY-WESTERN RENSSELAER NY-
WESTERN SCHENECTADY NY-WESTERN ULSTER NY-WESTERN WINDHAM VT-
701 AM EDT SUN APR 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...

WIDESPREAD MODERATE TO MAJOR FLOODING CONTINUES TO OCCUR.  UNTIL 6 PM
TODAY...A FLOOD WATCH REMAINS IN EFFECT FOR WATERWAYS THAT HAVE NOT
FLOODED BUT THAT MAY DO SO.  PLEASE REFER TO FLOOD WARNING AND WATCH
STATEMENTS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

FLOODING IS LIKELY TO OCCUR ON MAJOR RIVERS THROUGH MONDAY.  RAINFALL
WILL BE SCATTERED AND LIGHT ON MONDAY...WITH DRY WEATHER LIKELY
TUESDAY AND WEDNESDAY.  THERE IS A SLIGHT RISK OF MORE HEAVY RAIN
LATE IN THE WORK WEEK OR EARLY IN THE WEEKEND.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

ULSTER...GREENE...DUTCHESS...LITCHFIELD...COLUMBIA...BERKSHIRE...
MONTGOMERY...FULTON...SCHOHARIE...ALBANY...SCHENECTADY...
RENSSELAER...SARATOGA...WASHINGTON...BENNINGTON...WINDHAM....
HERKIMER...HAMILTON AND WARREN COUNTIES.

ANY REPORTS OF RAINFALL WOULD BE GREATLY APPRECIATED AT THE WEATHER
SERVICE IN ALBANY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Schoharie

When
April 3, 9:41 AM EST to 2:41 PM EST
Where
Schoharie forecast zone
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -73.967

Stonesthrow Road closed due to flooding in Broome Center. Bridge damaged.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448212.